Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 131, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2011, 10:30 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 10:30 PM EDT (02:30 UTC)
- Expired
- May 10, 2011, 11:12 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:45 PM EDT | TSTM WND DMG | 8 Sw Big Stone Gap, VA | ONE TREE DOWN IN OLINGER. |
| May 10, 10:45 PM EDT | TSTM WND DMG | Big Stone Gap, VA | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
930
WUUS54 KMRX 110230
SVRMRX
VAC105-169-195-110330-
/O.NEW.KMRX.SV.W.0131.110511T0230Z-110511T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1130 PM EDT
* AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LYNCH...OR 12 MILES SOUTHWEST OF WHITESBURG...AND MOVING SOUTH AT
30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JONESVILLE...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...ST.
CHARLES...JASPER...DRYDEN...DUFFIELD AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3705 8271 3660 8279 3660 8321 3683 8311
3686 8307 3685 8301 3689 8289 3693 8286
3698 8288 3701 8283 3702 8278 3705 8274
TIME...MOT...LOC 0230Z 007DEG 27KT 3696 8292
$$
DGS2 follow-up statements
751
WWUS54 KMRX 110244
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1044 PM EDT TUE MAY 10 2011
VAC105-169-195-110330-
/O.CON.KMRX.SV.W.0131.000000T0000Z-110511T0330Z/
SCOTT VA-WISE VA-LEE VA-
1044 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR LEE...WISE AND SCOTT COUNTIES...
AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR JASPER...OR 15 MILES SOUTHWEST OF NORTON...MOVING SOUTH
AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
JONESVILLE...PENNINGTON GAP...DUFFIELD AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3705 8271 3660 8279 3660 8321 3683 8311
3686 8307 3685 8301 3689 8289 3693 8286
3698 8288 3701 8283 3702 8278 3705 8274
TIME...MOT...LOC 0243Z 006DEG 45KT 3676 8288
$$
DGS483
WWUS54 KMRX 110312
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 PM EDT TUE MAY 10 2011
VAC105-169-195-110323-
/O.CAN.KMRX.SV.W.0131.000000T0000Z-110511T0330Z/
SCOTT VA-WISE VA-LEE VA-
1112 PM EDT TUE MAY 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR LEE...WISE AND SCOTT COUNTIES
IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3705 8271 3660 8279 3660 8321 3683 8311
3686 8307 3685 8301 3689 8289 3693 8286
3698 8288 3701 8283 3702 8278 3705 8274
TIME...MOT...LOC 0313Z 006DEG 45KT 3639 8293
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:11 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 10, 8:11 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 811 PM EDT TUE MAY 10 2011 .DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT. && .AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI- STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID 60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT ALL TAF SITES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, May 10, 10:45 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 AM EDT TUE MAY 10 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1045 AM EDT (945 AM CDT) TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL (OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, May 10, 9:20 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 920 PM EDT TUE MAY 10 2011 VAZ002-006-110145- RUSSELL VA-WISE VA- 920 PM EDT TUE MAY 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL COUNTIES UNTIL 945 PM EDT... AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRUNDY TO 12 MILES NORTHWEST OF WHITESBURG...AND MOVING SOUTHEAST AT 50 MPH. THESE STORMS WILL BEGIN TO AFFECT PORTIONS OF WISE AND RUSSELL COUNTIES BETWEEN 930 PM AND 945 PM. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EASTERN KENTUCKY. HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, May 10, 10:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG LEBANON 36.90N 82.08W
05/10/2011 RUSSELL VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:32 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, Wise, City of Bristol | 43 min |
| May 10, 9:38 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 52 min |
| May 10, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 39 min |
| May 10, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington | 59 min |
| May 10, 11:01 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 3 hr |
| May 11, 3:47 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 41 min |
| May 11, 4:04 AM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.